Thunderstorm Wind, Pennington
- When
- May 27, 4:47 PM MST
- Where
- Pennington County, (Rap)rapid City Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.050, -103.050
A thunderstorm briefly became severe as it passed east of the Rapid City area and across eastern Pennington County. Wind gusts to 65 mph were recorded in some areas from east of Rapid City to Wasta.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe as it passed east of the Rapid City area and across eastern Pennington County. Wind gusts to 65 mph were recorded in some areas from east of Rapid City to Wasta.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 4:24 PM MST, 23 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 524 PM MDT Fri May 27 2022 .DISCUSSION...(This Evening Through Friday) Issued at 1236 PM MDT Fri May 27 2022 Water vapor shows upper ridge axis over the Northern Plains with upper trof working into the western CONUS, and distinct wave over the Northern Rockies. At the surface, broad trof over eastern MT/eastern WY with best pressure falls over western SD. Temps are generally in the mid 70s to mid 80s early this afternoon, with fairly abundant mid/high clouds holding temps down a bit. Surface low expected to form this afternoon over far western SD invof the Black Hills per best pressure falls. MLCAPE will be in the 500-1000J/kg range along the surface trof and especially north of the surface low into northwest SD. Best chance for showers/storms will be in the late afternoon to early evening time frame mainly along/north of I-90 in northeast WY, the Black Hills and northwest SD. Given the dry low levels and higher LCLs, main concern with any storms will be wind gusts given DCAPE aoa 1000J/kg. It's possible that MLCAPE may not reach its full potential given the amount of mid/high clouds, but that remains to be seen. Activity should quickly push out of the area by mid evening. Stronger wave arrives Saturday, with better moisture in place near/east of the Black Hills given inverted trof extending north into far western SD. MLCAPE should be a bit higher than today given increased low level moisture, and shear profiles combined with CAMs output suggest several bowing segments possible with storms, especially near/south of I-90 in western SD. Large hail also a risk, particularly with more discrete supercells. Given rather high PW's, heavy rains also a possibility. Temps should be wide ranging from west to east given inverted trof. Upper low forms over southern ID on Sunday and shifts into the Northern Plains on Monday, a bit more of an easterly track than previous model runs suggested. Looks like best potential for widespread precip will be in the Sunday night and Monday time frame. There is some chance for a severe threat on Sunday in our eastern zones, and will be dependent on position of frontal boundary. PWs will be remain high with potential for heavy rains at times. Upper low/trof should shift east of the area on Tuesday. Drier and warmer conditions will returns for mid/late next week, although west/northwest flow will lead to some chances for precip at times. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 524 PM MDT Fri May 27 2022 Isolated to scattered showers and thunderstorms are developing ahead of and along a cold front now crossing western SD. Very gusty winds are expected within storms and just behind the frontal boundary. Local and brief MVFR conditions are possible in and near any stronger storms. Conditions will become VFR late this evening as the storms exit to the east. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...13
Hazardous Weather Outlook National Weather Service Rapid City SD 526 AM MDT Fri May 27 2022 SDZ001-002-012>014-024-025-072-073-WYZ056-057-071-281300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Western Crook-Wyoming Black Hills-Northeastern Crook- 526 AM MDT Fri May 27 2022 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms late this afternoon and early evening, meaning that scattered severe storms are possible. The primary hazard will be damaging wind gusts, but hail is also a possibility. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An unsettled pattern will continue to bring daily chances for showers and thunderstorms across the area through early next week. On Saturday, there is a risk for strong to severe thunderstorms during the afternoon and evening, with the best chances across the Black Hills and areas to the east. Primary hazards include large hail and strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ026>032-041>044-046-047-049-074-WYZ054-055-058-281300- Rapid City-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Hermosa Foot Hills-Northern Campbell-Southern Campbell-Weston- 526 AM MDT Fri May 27 2022 /626 AM CDT Fri May 27 2022/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms late this afternoon and early evening, meaning that isolated severe storms are possible. The primary hazard will be damaging wind gusts, but hail is also a possibility. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An unsettled pattern will continue to bring daily chances for showers and thunderstorms across the area through early next week. On Saturday, there is a risk for strong to severe thunderstorms during the afternoon and evening, with the best chances across the Black Hills and areas to the east. Primary hazards include large hail and strong wind gusts. A few strong to severe thunderstorms are also a possibility Sunday afternoon, especially for areas to the southeast of the Black Hills into south central South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL LEAD 44.35N 103.76W
05/27/2022 E1.25 INCH LAWRENCE SD PUBLIC
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 1 SSW DEADWOOD 44.37N 103.73W
05/27/2022 E0.88 INCH LAWRENCE SD TRAINED SPOTTER
&&
KPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 7 ESE ROSEBUD 43.20N 100.72W
05/27/2022 M55 MPH TODD SD MESONET
0459 PM TSTM WND GST 15 SSE MISSION 43.10N 100.60W
05/27/2022 M52 MPH TODD SD MESONET
0500 PM TSTM WND GST 7 ESE ROSEBUD 43.20N 100.72W
05/27/2022 M58 MPH TODD SD MESONET
&&
CALDERONSpecial Weather Statement
National Weather Service Rapid City SD
609 PM CDT Fri May 27 2022
SDZ047-272345-
Todd SD-
609 PM CDT Fri May 27 2022
...A strong thunderstorm will impact portions of southeastern Todd
County through 645 PM CDT...
At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Littleburg, or 13 miles southeast of Mission,
moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Littleburg around 615 PM CDT.
Hidden Timber around 625 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central South Dakota.
&&
LAT...LON 4320 10072 4334 10021 4314 10022 4313 10020
4300 10020 4299 10052 4300 10062
TIME...MOT...LOC 2308Z 257DEG 32KT 4313 10055
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 7 ESE ROSEBUD 43.20N 100.72W
05/27/2022 M69 MPH TODD SD MESONET
0509 PM TSTM WND GST 15 SSE MISSION 43.10N 100.60W
05/27/2022 M68 MPH TODD SD MESONET
0520 PM TSTM WND GST RAPID CITY ARPT 44.05N 103.05W
05/27/2022 M55 MPH PENNINGTON SD ASOS
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 18 SSE OKREEK 43.12N 100.25W
05/27/2022 E60 MPH TODD SD TRAINED SPOTTER
&&
KPThe Rapid City radar (KUDX), 19 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020199, 1020201.